Provocative Cases -> Teaching Case Reports D-PO02 - Poster Session II (ID 47) Poster

D-PO02-047 - Myocarditis Presenting As VT Storm After Immune Checkpoint Inhibitor Therapy (ID 177)

Disclosure
 J. Cook: Nothing relevant to disclose.

Abstract

Background: Immune checkpoint inhibitors (ICI) have revolutionized the treatment of previously incurable cancers. Rare cardiac complications include potentially fatal myocarditis, heart block and ventricular arrhythmias.
Objective: This case illustrates an important cardiac complication of ICI and a diagnostic dilemma.
Results: A 64-year-old male with end-stage renal disease, COPD and metastatic small cell lung cancer on nivolumab with excellent tumor response was admitted with dyspnea, fatigue and recurrent monomorphic VT requiring cardioversion and suppression with amiodarone and lidocaine. Echocardiogram showed a dilated right ventricle with moderate dysfunction and a small pericardial effusion. Troponin was elevated, but coronary angiography was normal. High dose steroids were started for suspected ICI-associated myocarditis. Endomyocardial biopsy (EMB) was performed to confirm the diagnosis, guide immunosuppression and determine future ICI use, but resulted in tamponade and the patient’s death. Autopsy confirmed myocardial lymphocytic infiltration and cancer regression.
Conclusion: VT after ICI should prompt consideration of ICI-associated myocarditis. ICI-associated myocarditis presents a clinical dilemma: a potentially curative cancer therapy results in an acute disease process of rivaling mortality. While important to guide management, EMB may be high risk due to extensive inflammation. Careful reassessment of the clinical context is necessary as the risks and benefits of all treatments and procedures are considered.
Collapse